Free
Correspondence  |   May 2006
Use of Ketamine to Facilitate Opioid Withdrawal in a Child
Author Affiliations & Notes
  • Hiroaki Ito, M.D.
    *
  • *Nagoya City University, Graduate School of Medical Sciences, Nagoya, Japan.
Article Information
Correspondence
Correspondence   |   May 2006
Use of Ketamine to Facilitate Opioid Withdrawal in a Child
Anesthesiology 5 2006, Vol.104, 1113. doi:
Anesthesiology 5 2006, Vol.104, 1113. doi:
To the Editor:—
Advancement of management of critically ill children has resulted in widespread use of opioids for sedation. However, no guidelines for appropriate administration of opioids in pediatric intensive care sedation are yet available. As a result, many children have experienced physical dependence characterized by the emergence of withdrawal symptoms after cessation of opioid administration.1 It has been demonstrated that N  -methyl-d-aspartate (NMDA) receptor antagonists reduce the occurrence of opioid dependence in adult humans2 and animal models of such dependence.3 
A 2-yr-old girl (height, 75 cm; weight, 9.5 kg) diagnosed with corrected transposition of the great vessels presented for a Rastelli operation. Anesthesia was provided using air–oxygen (75%/25%), sevoflurane, and fentanyl. Extracorporeal lung and heart assist was administered for heart failure after intracardiac repair. Fentanyl (10 μg/h) and midazolam (2 mg/h) infusion was initiated for sedation in our intensive care unit. Although she was weaned off the extracorporeal lung and heart assist on the 10th postoperative day, further mechanical ventilation was administered because of unstable cardiopulmonary status. Higher doses of fentanyl and midazolam were gradually required and reached 50 μg/h and 10 mg/h, respectively. On the 58th postoperative day, she was weaned from the mechanical ventilator after the analgesics and sedatives had been tapered and eventually discontinued. Three hours after extubation, naloxone (60 μg) and flumazenil (130 μg) were administered because she did not seem fully conscious and had labored respiration. Immediately after the administration of these antagonists, tachypnea recurred, accompanied by severe tremor, hyperreflexia, vomiting, and diarrhea. The trachea was intubated again with restart of infusion of fentanyl and midazolam. Her symptoms, such as tremor, disappeared immediately after these drugs were recommenced. Based on these symptoms and observations, we diagnosed opioid withdrawal syndrome.
Use of the conventional withdrawal technique of tapering fentanyl as slowly as possible to treat this syndrome without additive medication was unsuccessful, and resulted in persistent fever and tachypnea. Therefore, ketamine, a noncompetitive NMDA receptor antagonist, was initiated at 10 mg/h. Fentanyl was successfully discontinued with this technique without any withdrawal symptoms. Ketamine was gradually decreased, with monitoring of signs and symptoms. The patient was weaned from the ventilator after ketamine was discontinued, and she became oriented. Midazolam was then also tapered off. Neither rebound symptoms nor side effects were noted during or after tapering of these drugs.
The rationale for use of ketamine for opioid withdrawal is as follows: (1) it has been demonstrated that NMDA receptor antagonists attenuate the occurrence of opioid physical dependence and withdrawal symptoms in adult humans,2 and (2) S  (+)-ketamine has been reported to reduce opioid withdrawal–evoked hyperexcitation in electroencephalographic power spectra in adult humans.4 Ketamine facilitated opioid withdrawal in our patient, although she was only 2 yr of age. Little is known regarding the effects of NMDA receptor antagonists on opioid withdrawal in young children, although their effects have been demonstrated in adult humans.2 It has been suggested that NMDA receptor antagonists alone do not block opioid withdrawal syndrome in neonatal rats, because in these rats, NMDA receptors are functionally immature.5 NMDA receptor antagonists do not attenuate morphine withdrawal in 7-day-old rats, are partially effective in 14-day-old rats, and are fully effective in 21-day-old rats.6 It has been reported that the pattern of expression of NMDA receptors in the 2-yr-old human brain is almost the same as that in the 21-day-old rat brain.7 Ketamine might therefore be effective in suppressing opioid withdrawal symptoms in a 2-yr-old child.
*Nagoya City University, Graduate School of Medical Sciences, Nagoya, Japan.
References
Mark CM, Rosenberg DI, Ambuel B, Hamlett KW, Blumer JL: Pediatric intensive care sedation: Survey of fellowship training programs. Pediatrics 1993; 91:369–78Mark, CM Rosenberg, DI Ambuel, B Hamlett, KW Blumer, JL
Bisaga A, Comer SD, Ward AS, Popik P, Kleber HD, Fischman MW: The NMDA antagonist memantine attenuates the expression of opioid physical dependence in humans. Psychopharmacology 2001; 157:1–10Bisaga, A Comer, SD Ward, AS Popik, P Kleber, HD Fischman, MW
Trujillo KA, Akil H: Inhibition of morphine tolerance and dependence by the NMDA receptor antagonist MK-801. Science 1991; 251:85–7Trujillo, KA Akil, H
Freye E, Partecke LB, Levy JV: Increase in delta- and beta-wave activity of the EEG during rapid opiate detoxification (ROD)-reversal by administration of the non-specific NMDA-antagonist S+ ketamine. Neurophysiol Clin 2005; 35:25–32Freye, E Partecke, LB Levy, JV
Sircar R: Developmental maturation of N-methyl-D-aspartic acid receptor complex in postnatal rat brain. Int J Dev Neurosci 2000; 130:121–31Sircar, R
Zhu H, Barr GA: Ontogeny of NMDA receptor-mediated morphine tolerance in the postnatal rat. Pain 2003; 104:437–47Zhu, H Barr, GA
Herlenius E, Lagercrantz H: Development of neurotransmitter systems during critical periods. Exp Neurol 2004; 190:S8–21Herlenius, E Lagercrantz, H